California, 2005

Funnel Cloud in California, January 2, 2005

January 2, 2005 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 9:30 AM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 2, 9:30 AM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SUN JAN 2 2005

.SYNOPSIS...A COLD WINTER STORM APPROACHING FROM THE NORTHWEST WILL
BRING INCREASING CHANCES FOR RAIN AND MOUNTAIN SNOW THROUGH TONIGHT.
THE PRECIPITATION WILL BE HEAVY AT TIMES MONDAY AND TUESDAY...AND
FLASH FLOOD AND WINTER STORM WATCHES ARE IN EFFECT. COOL...UNSETTLED
WEATHER WILL PERSIST THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...RADAR SHOWED A BAND OF SHOWERS OFF THE ORANGE COUNTY
COAST AT 1730Z...AND CHP REPORTED LIGHT SNOW IN SAN BERNARDINO
COUNTY MOUNTAINS. 12Z NKX SOUNDING WAS STILL FAIRLY DRY ABOVE 6000
FEET AND MUCH OF THE MOISTURE ADVECTION TODAY WILL GO INTO
SATURATING THE MID LEVELS. PRECIP WILL BECOME MORE WIDESPREAD AND
SPREAD FARTHER SOUTH AS THIS OCCURS THROUGH TONIGHT.

WATER VAPOR LOOP SHOWS A WELL DEFINED COLD UPPER LOW SPINNING OFF
THE SOUTHERN OREGON COAST AT 17Z. THIS LOW WILL MOVE SOUTH TODAY AND
TONIGHT...THEN MOVE INLAND ACROSS SOCAL MONDAY AND TUESDAY. BETWEEN
06Z AND 09Z THE ATMOSPHERE BECOMES SATURATED TO 400 MB...AFTER WHICH
THE HEAVY RAIN WILL ARRIVE. EXPECT THE MONDAY MORNING COMMUTE TO BE
VERY WET WITH RAIN AMOUNTS FROM 1 TO 2 INCHES IN THE COASTAL AREAS
AND 3 TO 5 INCHES ON THE COASTAL MOUNTAIN SLOPES AND FOOTHILLS. THE
12Z MESO ETA FORECASTS SOUTHERLY WINDS AHEAD OF THE TROUGH TO
INCREASE OVERNIGHT...RESULTING IN A VERY EFFICIENT OROGRAPHIC RAIN
PROCESS THAT WILL BRING VERY HEAVY RAIN TO THE SOUTHWEST FACING MTN
SLOPES IN SAN BERNARDINO COUNTY. HIGHER ELEVATIONS ABOVE THE
FREEZING LEVEL WILL SEE AN EXTENDED PERIOD OF SNOW WITH A FOOT OR
MORE AT THE RESORT LEVELS.

THE PRECIP WILL TURN TO SHOWERS TUESDAY AS THE COLD FRONT PASSES AND
WINDS ALOFT TURN WESTERLY. IT WILL BE QUITE COLD TUESDAY AS THE
COLDEST AIR ALOFT MOVES ACROSS SOCAL. THE COLD AIR ADVECTION WILL
LOWER SNOW LEVELS TO 3000 FEET EARLY TUESDAY...LOW ENOUGH FOR SNOW
SHOWERS TO FALL IN THE HIGH DESERTS.

.LONG TERM...AN UPPER TROUGH LINGERS OVER THE SOUTHWEST THROUGH THE
END OF THE WEEK. HEIGHTS DONT RECOVER MUCH AND THE POLAR TYPE
AIRMASS WILL CONTINUE OVER THE SOUTHWEST...AND TEMPERATURES WILL BE
WAY BELOW NORMAL THROUGH THE END OF THE WEEK. THE COLD...UNSETTLED
WEATHER PATTERN WILL KEEP A THREAT OF SHOWERS WEDNESDAY AND
THURSDAY...BUT THE BEST CHANCES FOR WIDESPREAD PRECIP WILL BE FRIDAY
WHEN ANOTHER UPPER LEVEL TROUGH MOVES ACROSS SOCAL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR ALL AREAS LATE SUNDAY NIGHT THROUGH TUESDAY
MORNING...SEE LAXFFASGX.

WINTER STORM WATCH FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS ABOVE 5000 FEET LATE SUNDAY NIGHT THROUGH TUESDAY
MORNING...SEE LAXWSWSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

MOEDE
Hazardous weather outlook, Jan 2, 6:00 AM PST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN JAN 2 2005

CAZ042-043-048-050-055-056-057-058-060-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
600 AM PST SUN JAN 2 2005

.DAY ONE... REST OF TODAY THROUGH TONIGHT.

A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW
BEGINNING AS EARLY AS LATE TONIGHT. STRONG...GUSTY WINDS WILL
ACCOMPANY THIS STORM...MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE
LOCAL FLOODING. THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY
IN STEEP TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL
VISIBILITY MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN
SNOW...BLOWING SNOW AND DENSE FOG.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW MONDAY
AND TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE
STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING.
THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP
TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY
MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES MONDAY AND
TUESDAY.

A FLOOD WATCH HAS BEEN ISSUED FOR SUNDAY NIGHT INTO TUESDAY FOR ALL
AREAS BELOW 5000 FEET...SEE LAXFFASGX.

A WINTER STORM WATCH HAS BEEN ISSUED FOR THE SAN BERNARDINO...
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET FOR SUNDAY
NIGHT INTO TUESDAY...SEE LAXWSWSGX.

THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS
POSSIBLE INTO THE END OF NEXT WEEK.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION MAY BE
NEEDED SUNDAY NIGHT THROUGH MONDAY NIGHT.

JAD

The radar

The Santa Ana Mts radar (KSOX), 20 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
January 2, 1:28 PM PST
Where
Orange County, 10 mi W of Huntington Beach
Reported by
COASTAL OBSERVING STATION
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Lifeguards reported a funnel cloud 10 miles west of the Huntington Beach Pier.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437989.